Accessibility navigation

Application of the direct Liapunov method to the problem of symmetric stability in the atmosphere

Cho, H.-R., Shepherd, T. G. ORCID: and Vladimirov, V. A. (1993) Application of the direct Liapunov method to the problem of symmetric stability in the atmosphere. Journal of the Atmospheric Sciences, 50 (6). pp. 822-836. ISSN 1520-0469

Text - Published Version
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1175/1520-0469(1993)050<0822:AOTDLM>2.0.CO;2


The problem of symmetric stability is examined within the context of the direct Liapunov method. The sufficient conditions for stability derived by Fjørtoft are shown to imply finite-amplitude, normed stability. This finite-amplitude stability theorem is then used to obtain rigorous upper bounds on the saturation amplitude of disturbances to symmetrically unstable flows.By employing a virial functional, the necessary conditions for instability implied by the stability theorem are shown to be in fact sufficient for instability. The results of Ooyama are improved upon insofar as a tight two-sided (upper and lower) estimate is obtained of the growth rate of (modal or nonmodal) symmetric instabilities.The case of moist adiabatic systems is also considered.

Item Type:Article
Divisions:No Reading authors. Back catalogue items
Science > School of Mathematical, Physical and Computational Sciences > Department of Meteorology
ID Code:32917
Publisher:American Meteorological Society


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation